Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 19, NWS Aberdeen, SD

June 26, 1998Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 8:30 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 8:30 PM CDT (01:30 UTC)
Expired
Jun 26, 1998, 9:20 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:30 PM CDTHail 1Ft Pierre, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3695 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 270130 RRA
TORABR
SDC075-117-270220-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CDT (730 PM MDT) FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 820 PM MDT (920 PM CDT)

* AT 728 PM MDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 15
  MILES SOUTHWEST OF PIERRE OpR 5 MILES SOUTHEAST OF WENDTE MOVING
  SOUTHEAST AT 35 MPH.

THE TORNADO WILL AFFECT OPEN COUNTRY BETWEEN WENDT AND DRAPER.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

CB/HG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 23 hours 37 minutes earlier.

Area forecast discussion, Jun 25, 8:53 PM CDT, 23 hours 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUN 25 1998

STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY
MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS
POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT
CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE
GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS
DEEPER. OTHERWISE...THINGS LOOK OK.

.ABR...NONE.

CB

In the hours before

Local storm report, Jun 26, 4:33 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
433 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    1 SE GROTON               SD   TORNADO
06/26/98   BROWN                          NO DAMAGE REPORTED

0405 PM    FREDERICK                 SD   70 MPH WIND GUST
06/26/98   BROWN

0405 PM    COLUMBIA                  SD   70 MPH WIND GUST
06/26/98   BROWN

0425 PM    COLUMBIA                  SD   0.88 INCH HAIL
06/26/98   BROWN

END
Special weather statement, Jun 26, 4:40 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR
Special weather statement, Jun 26, 4:40 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR
Local storm report, Jun 26, 7:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
741 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    2 N ROSLYN                SD   WIND DAMAGE
06/26/98   DAY                            TREE LIMBS DOWNED BY HIGH
                                          WINDS

END
Local storm report, Jun 26, 7:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
751 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 S 3 E WEBSTER           SD   0.75 INCH HAIL
06/26/98   DAY

END
Local storm report, Jun 26, 7:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
759 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 NW WATERTOWN            SD   65 MPH WIND GUST
06/26/98   CODINGTON

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:19 PM CDTSevere Thunderstorm WarningABRDay51 min
Jun 26, 7:32 PM CDTSevere Thunderstorm WarningABRClark48 min
Jun 26, 7:35 PM CDTSevere Thunderstorm WarningABRStanley65 min
Jun 26, 7:46 PM CDTSevere Thunderstorm WarningABRGrant59 min
Jun 26, 7:59 PM CDTSevere Thunderstorm WarningABRCodington31 min
Jun 26, 8:03 PM CDTSevere Thunderstorm WarningABRRoberts32 min
Jun 26, 8:14 PM CDTSevere Thunderstorm WarningABRDeuel46 min
Jun 26, 8:22 PM CDTTornado WarningABRCodington33 min
Jun 26, 8:41 PM CDTTornado WarningABRLyman64 min
Jun 26, 8:48 PM CDTSevere Thunderstorm WarningABRDeuel, Grant47 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.